WHAT YOU SHOULD KNOW:
Acetaminophen (APAP) overdose means taking more APAP than it is safe to take. It may also be called APAP poisoning. When used correctly, APAP is a safe drug that decreases or takes away pain and fever. Many medicines contain APAP, including some that you can buy without a doctor's order.
Take your medicine as directed.
Call your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
Read labels carefully:
Read the labels of all the medicines that you take. If your medicine contains APAP, it will be listed in the active ingredients section. Check carefully to see if the APAP is a regular or extended-release form.
Take the correct dose:
Never take more than the label says to take. Do not take APAP more often or for more days unless yourhealthcare provider tells you to. If the medicine came with a spoon or dropper, use it to measure your medicine.
Do not take more than one type of acetaminophen at a time:
Many combination medicines contain APAP. Make sure the total dose of APAP you take is not more than 4,000 milligrams (4 grams) in 1 day.
Contact your healthcare provider if:
- You have taken too much APAP by mistake.
- You have pain in the upper right side of your abdomen.
- You have questions or concerns about your medicine.
Return to the emergency department if:
- Someone you know takes too much APAP and is unconscious.
- You feel confused or more tired than usual, or you are sweating more than normal.
- You have severe nausea and vomiting.
- You cannot have a bowel movement or urinate.
- Your skin and the whites of your eyes turn yellow.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Acetaminophen Overdose (Aftercare Instructions)
Drugs associated with:
Micromedex® Care Notes:
- Acetaminophen Overdose
- Acetaminophen Overdose, Ambulatory Care
- Nonprescription Medication Overdose In Children
- Safe Use Of Acetaminophen
- Safe Use Of Acetaminophen, Ambulatory Care
- Safe Use Of Nsaids
- Safe Use Of Nsaids, Ambulatory Care
Related encyclopedia articles:
- Acetaminophen and codeine overdose
- Acetaminophen overdose
- Acid soldering flux poisoning
- Adrenergic bronchodilator overdose
- Aminophylline overdose
- Ammonia poisoning
- Aspirin overdose
- Baking soda overdose
- Birth control pill overdose
- Blood differential
- Brompheniramine overdose
- Butazolidin overdose
- Calcium carbonate overdose
- Calcium carbonate with magnesium overdose
- Cardiac glycoside overdose
- Codeine overdose
- Contac overdose
- Corticosteroids overdose
- Cyproheptadine overdose
- Detergent poisoning
- Dextromethorphan overdose
- Diclofenac sodium overdose
- Dimenhydrinate overdose
- Diphenhydramine overdose
- Estrogen overdose
- Eucalyptus oil overdose
- Fenoprofen calcium overdose
- Fluoride overdose
- H2 receptor antagonists overdose
- Heroin overdose
- Hydrocodone/oxycodone overdose
- Hydromorphone overdose
- Laxative overdose
- Merbromin overdose
- Morphine overdose
- Multiple vitamin overdose
- Naproxen sodium overdose
- Nitroglycerin overdose
- Oral hypoglycemics overdose
- Pain medications - narcotics
- Pencil erasers
- Pentazocine overdose
- Periactin overdose
- Petroleum jelly overdose
- Phenindamine overdose
- Pheniramine overdose
- Poisoning first aid
- Propoxyphene overdose
- Thiazide overdose
- Tolmetin overdose
- Toothpaste overdose
- Wart remover poisoning
- Wax poisoning